When alcohol and dihydrocodeine are taken together, they can amplify each other’s intoxicating effects. Some individuals experience severe nausea and vomiting after mixing a standard prescribed dose of oral dihydrocodeine with a single serving of alcohol. Sudden loss of consciousness and blackouts can also occur.
Dihydrocodeine should not be mixed with other opioids, benzodiazepines, or anticonvulsants due to the potential for severe respiratory depression. Combining central nervous system depressants increases the likelihood of overdose.
Dihydrocodeine overdose is characterized by severe respiratory depression, pinpoint pupils, and severely decreased level of consciousness.
Dihydrocodeine is a semi-synthetic opioid and pain reliever that is synthesized from codeine. Dihydrocodeine is approximately twice as powerful as codeine. It’s commonly prescribed for the treatment of moderate to moderately severe pain. Dihydrocodeine is also used as a cough suppressant and to treat shortness of breath.
The ideal dihydrocodeine dosage for treating pain is higher than the ideal dosage for suppressing a cough. Optimal doses for pain management range between 15 mg and 32 mg. Controlled-release formulas are also available in doses of 60 mg to 120 mg. Dihydrocodeine is mixed in various ratios with over-the-counter pain medications such as aspirin, acetaminophen, and ibuprofen. Depending on the ratio of dihydrocodeine content, these drugs are classified as either Schedule II, Schedule III, or Schedule V substances.
The bioavailability of oral dihydrocodeine is 20%. Peak concentrations are reached in the blood within 1.5 to 1.8 hours following ingestion. In addition to tablets, dihydrocodeine is available in sublingual drops, liquid elixirs, effervescent powder, subcutaneous injection. Caution should be exercised when deciding to administer dihydrocodeine via injection due to the increased risk of a severe allergic reaction.
Mixing alcohol and dihydrocodeine can exaggerate the effects of both drugs. The risk of a sudden loss of consciousness and blackouts increase when alcohol is combined with dihydrocodeine. Alcohol may conflict with the body’s ability to metabolize dihydrocodeine, leading to elevated blood plasma levels of the drug and an increased likelihood of opioid toxicity.
First-generation antihistamines such as clemastine (Tavist), diphenhydramine (Benadryl), and brompheniramine (Atarax) optimize the hepatic (liver) metabolism of dihydrocodeine while simultaneously reducing histamine-driven symptoms of itchy, flushed skin. Histamine-based side effects are common with dihydrocodeine and codeine use. Other side effects of dihydrocodeine use include headaches, difficulty breathing, and constipation.
Dihydrocodeine should not be mixed with alcohol or other central nervous system depressants due to the increased risk for complications ranging from respiratory depression to loss of consciousness and blackouts. Reactions are highly dependent upon individual metabolic factors and individual drug tolerance. Other substances that may interact with dihydrocodeine include corticosteroids, lithium, cimetidine, certain antibiotics, antacids, certain medications that treat gout, MAO inhibitors, anticonvulsants, and naltrexone, among others.
If you or someone you know needs support with substance misuse or abuse, The Recovery Village is available to help. You can visit us online at www.TheRecoveryVillage.com or call any time, day or night, at 855-548-9825 for more information.
Dihydrocodeine Withdrawal and Detox
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.